Thunderstorm Wind, Lee
- When
- March 12, 11:15 AM EST
- Where
- Lee County, 1.5 mi SSE of Smithville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.880, -84.240
A tree was blown down on Pettis Road.
A couple of strong upper level shortwaves impacted the area during the March 10-12 time frame, bringing with them a couple of rounds of severe weather with several reports of trees and power lines blown down across the tri-state area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A couple of strong upper level shortwaves impacted the area during the March 10-12 time frame, bringing with them a couple of rounds of severe weather with several reports of trees and power lines blown down across the tri-state area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 12, 8:51 AM EST, 2 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 951 AM EDT Sun Mar 12 2023 ...New UPDATE... .UPDATE... Issued at 945 AM EDT Sun Mar 12 2023 Lowered PoPs near and south of I-10 today based on the latest guidance. With cloud cover over much of the northwest, also lowered temps a few degrees, especially in Southeast Alabama. Dew points were also adjusted this morning and early aftn in eastern areas where drier air is slower to erode. && .NEAR TERM... (Today and tonight) Issued at 406 AM EDT Sun Mar 12 2023 A complex weather event appears likely today with the main threats being severe wind, a few tornadoes, and hail across nearly the entire CWA. At the surface, a low will progress NE across the MS Valley to the Ohio Valley with a secondary low likely forming off the coast of the Carolinas. The attendant cold front will be our main source of forcing with this system, however 500mb flow with multiple shortwave perturbations may initiate some smaller storms ahead of the front with some possibly severe. Model consistency appears good with respect to kinematics with ESRH ahead of the front around 250-300m2/s2 as a result of ample 0-3km shear and decent deep layer shear enhancing the threat for a few tornadoes. Instability ranging from 1500j/kg to perhaps 2000j/kg with mid level lapse rates around 6.5C/km may result in severe wind gusts with small hail possible as well. However, timing and overall evolution of the storm still appear to be the main question with todays event. The HRRR has begun to show the initial line of storms that is currently progressing SE through central MS throwing out a pretty substantial outflow boundary which substantially mixes out the moisture in place. This appears to create an environment where the storms weaken as they enter the CWA and greatly limit the threat to our coastal FL counties where favorable instability may still be in place. Other CAM's are not necessarily as aggressive as the HRRR with this evolution but do appear to be picking up on some outflow propagating ahead of the storm, making this a "failure mode" that will need to be monitored closely. Southerly return flow throughout the day will bring temperatures into the upper 70s to low 80s. The front will slowly progress to the south throughout the evening and may result in a temperature gradient across the CWA ranging from mid 50s in our GA and AL counties to mid 60s along the FL Panhandle coast. && .SHORT TERM & LONG TERM... (Monday through Saturday) Issued at 406 AM EDT Sun Mar 12 2023 Cooler and drier conditions are expected to start out the short term in the wake of the aforementioned cold front. Temperatures on Monday will be a bit tricky as daytime heating will be competing with cold air advection. High temperatures for now are forecast in the mid 60s to mid 70s. Cool and dry conditions persist through Tuesday and Wednesday with onshore winds not returning until Thursday. Below normal temperatures are finally back in the forecast with highs on Tuesday in the 60s and lows Tuesday night in the mid 30s to low 40s. A gradual warming and moistening trend is expected through the week. Another cold front is forecast to push through the area sometime Friday night into Saturday, which will knock temperatures back down a few degrees for the rest of the weekend. && .LONG TERM... && .AVIATION... (12Z TAFS) Issued at 657 AM EDT Sun Mar 12 2023 Ceilings are beginning to form and drop across all terminals except for KTLH and KVLD. KTLH is still dealing with smoke from the Rx burn and should mix out once the winds kick in around 13z-14z. Removed VCSH and preceding SHRA due to higher instability which may make any storm that forms produce lightning. Timing regarding the initial scattered convection and line of thunderstorms remains about the same as the last update. IFR CIG's look increasingly possible behind the front within the stratiform rain region across all sites in the morning hours tomorrow. && .MARINE... Issued at 406 AM EDT Sun Mar 12 2023 Winds and seas will increase today ahead of the next cold front, with the potential for a brief period of 20 knot winds Sunday Night as the cold front crosses the waters. Winds and seas remain elevated with the next potential of 20 knot winds Monday Night into Tuesday. More tranquil boating conditions are expected my midweek. && .FIRE WEATHER... Issued at 406 AM EDT Sun Mar 12 2023 A frontal system is forecast to slowly progress into the area from the northwest throughout the day bringing a much needed rain to the area and gusty winds ahead of the system around 20-30kts. This will enhance transport winds within a well mixed boundary layer which will lead to high dispersions within our FL counties. Following the passage of this system, we will once again become quite dry with RH values on Monday around the low to mid 40s and && .HYDROLOGY... Issued at 406 AM EDT Sun Mar 12 2023 There are two chances for meaningful rainfall over the next week. The first and most concerning is with the cold front today into Monday. As showers and storms move southward across the area later today, they could train especially north of I-10. Rainfall should average 1 to 1.5 inches over this area, with localized amounts of 3-4 inches. This would lead to mainly nuisance flooding in urban or poor drainage areas. The next chance of rainfall will be Friday into Saturday, when another inch or so is possible. Riverine flooding is not expected with either system. && .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. Spotters should safely report significant weather conditions and/or damage (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 80 62 72 44 / 60 70 30 0 Panama City 77 59 71 46 / 50 70 20 0 Dothan 76 52 67 39 / 90 90 10 0 Albany 76 54 69 38 / 90 80 10 0 Valdosta 79 60 71 41 / 60 80 40 0 Cross City 80 66 77 45 / 30 60 70 0 Apalachicola 75 64 72 48 / 30 70 30 0 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...High Rip Current Risk through late tonight for FLZ112-114. GA...None. AL...None. GM...None. && NEAR TERM...Worster SHORT TERM...Merrifield LONG TERM....Merrifield AVIATION...Worster MARINE...Merrifield FIRE WEATHER...Worster HYDROLOGY...Merrifield
Special Weather Statement
National Weather Service Tallahassee FL
1103 AM EDT Sun Mar 12 2023
GAZ120>122-124-121600-
Quitman GA-Randolph GA-Terrell GA-Clay GA-
1103 AM EDT Sun Mar 12 2023
...Strong thunderstorms will impact portions of northwestern Clay,
Randolph, Quitman and northwestern Terrell Counties through NOON
EDT...
At 1102 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Cuthbert to 6 miles
northeast of Richards Crossroads. Movement was east at 30 mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cuthbert, Georgetown, Shellman, Parrott, Wire Bridge, Bonapartes
Retreat, Watson Crossroads, Crossroads, Ricks Place, Chambliss,
Hatcher, Morris, Benevolence, Springvale, Cotton Hill, Wades, Days
Crossroads, Springvale Station, Pachitla and Peterson Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3192 8447 3174 8449 3170 8512 3174 8512
3178 8514 3183 8513 3190 8507 3193 8494
TIME...MOT...LOC 1502Z 260DEG 26KT 3186 8492 3178 8517
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
21-WDSpecial Weather Statement
National Weather Service Tallahassee FL
1017 AM CDT Sun Mar 12 2023
ALZ065>069-FLZ007>010-121600-
Dale AL-Henry AL-Coffee AL-Geneva AL-Houston AL-Central Walton FL-
Holmes FL-North Walton FL-Washington FL-
1017 AM CDT Sun Mar 12 2023
...Strong thunderstorms will impact portions of Dale, western Henry,
Coffee, Geneva, western Houston, Walton, Holmes and central
Washington Counties through 1100 AM CDT...
At 1017 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Brockton to 6 miles southeast of
Crestview. Movement was east at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Daleville, Elba, Abbeville, Vernon, Bonifay, Geneva, Headland,
Dothan, Fort Rucker, Ozark, De Funiak Springs, Enterprise, Hartford,
Taylor, Midland City, Kinsey, Level Plains, Slocomb, Samson and
Newton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3098 8639 3100 8619 3122 8619 3162 8588
3162 8542 3170 8542 3170 8522 3172 8518
3112 8539 3100 8546 3097 8553 3089 8558
3083 8560 3083 8556 3050 8575 3057 8639
TIME...MOT...LOC 1517Z 252DEG 46KT 3145 8587 3067 8653
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
21-WDSpecial Weather Statement
National Weather Service Tallahassee FL
1105 AM CDT Sun Mar 12 2023
ALZ065-068-069-FLZ007>011-108-121700-
Coffee AL-Geneva AL-Houston AL-Central Walton FL-Holmes FL-
South Walton FL-Jackson FL-North Walton FL-Washington FL-
1105 AM CDT Sun Mar 12 2023
...Strong thunderstorms will impact portions of southern Coffee,
Geneva, Houston, western Jackson, Walton, Holmes and Washington
Counties through NOON CDT...
At 1105 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Hartford to 8 miles north of
De Funiak Springs to 9 miles southeast of Crestview. Movement was
east at 30 to 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cottonwood, Vernon, De Funiak Springs, Bonifay, Geneva, Marianna,
Chipley, Graceville, Dothan, Hartford, Taylor, Ashford, Slocomb,
Samson, Cowarts, Webb, Eglin Air Force Base, Bradford, Union and
Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3097 8639 3099 8637 3100 8619 3120 8619
3122 8579 3120 8579 3119 8571 3122 8569
3125 8510 3073 8509 3044 8603 3046 8615
3048 8614 3046 8616 3047 8620 3050 8620
3047 8623 3050 8639
TIME...MOT...LOC 1605Z 257DEG 30KT 3101 8573 3084 8607 3069 8643
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
21-WDSpecial Weather Statement
National Weather Service Tallahassee FL
1211 PM EDT Sun Mar 12 2023
ALZ066-067-069-GAZ120>124-126-142-143-121715-
Dale AL-Henry AL-Houston AL-Quitman GA-Miller GA-Randolph GA-Lee GA-
Terrell GA-Calhoun GA-Clay GA-Early GA-
1211 PM EDT Sun Mar 12 2023
...Strong thunderstorms will impact portions of southeastern Dale,
Henry and northern Houston Counties in southeastern Alabama,
northwestern Miller, Clay, Randolph, northwestern Lee, Calhoun,
Early, Quitman and Terrell Counties in southwestern Georgia through
115 PM EDT/1215 PM CDT/...
At 1210 PM EDT/1110 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles east of Lakepoint
Resort State Park to near Pinckard. Movement was east at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Abbeville, Fort Gaines, Morgan, Georgetown, Blakely, Dawson,
Cuthbert, Headland, Dothan, Midland City, Kinsey, Cowarts, Edison,
Arlington, Webb, Shellman, Columbia, Pinckard, Smithville and
Douglasville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3197 8495 3195 8496 3192 8491 3192 8445
3196 8444 3187 8434 3192 8434 3191 8423
3143 8459 3143 8464 3137 8464 3124 8473
3121 8561 3171 8525 3170 8522 3174 8521
3177 8516 3177 8512 3186 8514 3199 8505
TIME...MOT...LOC 1610Z 259DEG 46KT 3198 8500 3125 8553
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
33The Robins AFB radar (KJGX), 122 km away, was scanning. The volume nearest the first event began at 16:12 UTC.
7 thunderstorm wind. Local standard time, as filed.
A tree was blown down on Pettis Road.
A tree was blown down on Stagecoach Road.
Trees were blown down on Railroad Street.
A power line was blown down onto Highway 93.
A tree was blown down onto Glausier Street.
A cable line was blown down on Talmadge Street.
A tree was blown down across Highway 33 at Woodhaven Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087717, 1087718, 1087719, 1087720, 1087721, 1087722, 1087723.